Texas, 2004

Winter Storm and Winter Weather in Texas, December 22, 2004

December 22, 2004 · NWS MAF · 7 events in 7 counties and zones

The first of two winter storms to impact the region in the days prior to Christmas struck the Permian Basin of west Texas during the morning of the 22nd. An arctic airmass invaded much of the central United States on the 21st.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The first of two winter storms to impact the region in the days prior to Christmas struck the Permian Basin of west Texas during the morning of the 22nd. An arctic airmass invaded much of the central United States on the 21st. Strong upper level jet stream winds developed over the southern periphery of this airmass by early on the 22nd. Ascending air associated with the jet combined with the cold airmass to produce a round of accumulating snowfall over west Texas. The heaviest accumulations were across the northeastern Permian Basin where slick and snow packed conditions resulted in major traffic problems along Interstate 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 21, 2:31 PM CST, 10 hours 59 minutes earlier.

Area forecast discussion, Dec 21, 2:31 PM CST, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CST TUE DEC 21 2004

.SHORT TERM...
COLD AIR IS OVERSPREADING THE CWA BEHIND A COLD FRONT THAT MOVED
INTO THE REGION THIS MORNING.  THE FRONT IS EXPECTED TO MOVE THROUGH
THE CWA BY MIDNIGHT.  AN UPPER LEVEL SHORTWAVE WILL ROTATE AROUND
THE BASE OF THE LONGWAVE TROUGH AND PROVIDE THE NORTHERN SECTIONS OF
THE CWA WITH THE POSSIBILITY OF PRECIPITATION LATE TONIGHT.

WILL INTRODUCE CHANCE POPS OVER THE EXTREME NORTHERN PERMIAN BASIN
LATE TONIGHT AND OVER SOUTHEAST NEW MEXICO WHERE HIGHER H7 TO H5
LAPSE RATES WILL EXIST.  OVER THE CENTRAL PERMIAN BASIN...WILL CARRY
ISOLATED POPS ON THE SOUTHERN EDGE OF THE BEST LIFT.  WITH FAIRLY
DRY AIR AND LOW PRECIPITABLE WATERS OVER THE CWA...WILL CONTINUE LOW
POPS OVER THE NORTHERN CWA. SINCE MOST OF THE DYNAMICS WILL BE NORTH
OF THE CWA WILL FOREGO ANY ADVISORIES AT THIS TIME.  LATER SHIFTS
MAY HAVE TO ADJUST IF PRECIPITATION ENDS UP HEAVIER THAN CURRENTLY
EXPECTING.

BOTH THE GFS AND ETA STRENGTHEN A SURFACE LOW ALONG THE FRONTAL
BOUNDARY OVER THE RIO GRANDE VALLEY TONIGHT...WITH SURFACE
CYCLOGENESIS STRONGER IN THE GFS.  THIS WOULD INHIBIT THE COLD AIR
INTRUSION SOMEWHAT...BUT NOT COMPLETELY SOLD ON THE STRONGER SURFACE
LOW.  THEREFORE...WILL RAISE TEMPS A LITTLE OVER THE SOUTHWESTERN
HALF OF THE CWA TONIGHT...WHICH IS GENERALLY A CONSENSUS OF THE
MODELS.

.LONG TERM...
BROAD UPPER TROUGH OVER THE CONUS TODAY WILL AMPLIFY MORE TONIGHT
AND WEDNESDAY...SETTING UP A TRACK FOR SHORTWAVE TROUGHS TO PASS
OVER THE AREA THROUGH WEEK/S END.  NATURALLY...SOME OF THE MODELS
WANT TO HASTEN THE LONGWAVE TROUGH EASTWARD...WHILE OTHERS ARE
SLOWER...IF NOT CUTTING OFF A LOW OVER THE SOUTHWEST U.S.
MEANWHILE...ARCTIC AIR WILL BE MAKING SOUTHWARD PROGRESS IN THE
LEE OF THE ROCKIES...AND WILL ARRIVE IN EARNEST WEDNESDAY NIGHT AND
THURSDAY.

THINK WE/LL HAVE LIGHT PRECIPITATION GOING AT THE START OF THE
PERIOD AS THE FIRST SUCH SHORTWAVE TROUGH BEGINS TO TRANSLATE EAST
OVER THE AREA.  MOISTURE APPEARS LIMITED AS THE SOURCE IS MID AND
UPPER LEVEL MOISTURE ACCOMPANYING THE SHORTWAVE TROUGH WHICH ARRIVES
FROM OVER THE ROCKY MOUNTAINS.  THERE IS SOME UNCERTAINTY OVER HOW
STRONG A SURFACE LOW WILL DEVELOP ALONG THE FRONTAL BOUNDARY OVER
THE RIO GRANDE RIVER VALLEY LATER TODAY AND TONIGHT.  HAVE
COMPROMISED BETWEEN THE TWO...WHICH YIELDS TEMPERATURES COLD ENOUGH
THROUGH THE COLUMN TO SUPPORT LIGHT SNOW...EXCEPT FOR A THIN RIBBON
OF RAIN/SNOW MIX ROUGHLY ALONG THE PECOS RIVER VALLEY.  THIS
DIFFERENCE ALSO PROMPTED RAISING MAX TEMPERATURES A LITTLE WEDNESDAY
FROM THE PECOS RIVER AND TO THE SOUTHWEST.  IN AREAS RECEIVING
SNOW...THINK A GOOD DEAL OF THE INITIAL PRECIPITATION WILL SERVE TO
COOL/MOISTEN THE LOWER LEVELS. SO...EXPECT AMOUNTS WILL REMAIN BELOW
AN INCH AND WILL NOT ISSUE ANY ADVISORIES ATTM.  WILL INSTEAD DEFER
TO SUBSEQUENT SHIFTS TO SEE HOW HEAVY PRECIPITATION WILL BE.

IT APPEARS SOME OF THE DILEMMAS WILL BE RESOLVED COME WEDNESDAY
NIGHT AND THURSDAY AS ARCTIC AIR INVADES THE AREA.  WILL KEEP LIGHT
SNOW/SNOW SHOWERS GOING FOR MUCH OF THE AREA AS ADDITIONAL SHORTWAVE
TROUGHS NAVIGATE THE BASE OF LONGWAVE TROUGH.  MOISTURE STILL
APPEARS TO BE FAIRLY LIMITED...SO NOT EXPECTING MUCH ACCUMULATION.
ONE THING AM FAIRLY CERTAIN OF...TEMPERATURES WILL BE COLD.  GOING
WITH TEMPERATURES MAINLY NEAR OR BELOW FREEZING THROUGH FRIDAY.
WIND CHILLS WILL DIP INTO THE SINGLE DIGITS AT TIMES...EVEN WHEN
WINDS ARE RELATIVELY LIGHT.  FORECAST MAX TEMPERATURES MAY STILL BE
TOO HIGH THURSDAY AND FRIDAY...SO LATER SHIFTS THIS WEEK MAY HAVE
TO CHECK INTO THE QUALITY OF THE AIRMASS...ESPECIALLY SINCE WIND
CHILLS COULD BECOME A PROBLEM PARTICULARLY IN AND NEAR THE HIGHER
TERRAIN WHERE WIND SPEEDS MAY BE GREATER.

DISAGREEMENT REARS IT/S UGLY HEAD BY WEEK/S END.  GFS...SUPPORTED
SOMEWHAT BY THE LATEST ECMWF...IS CUTTING OFF A LOW OVER THE DESERT
SOUTHWEST BY THURSDAY AFTERNOON.  THIS UPPER LOW THEN SWINGS
SOUTHEASTWARD...AND ENDS UP PASSING THE CWA TO THE SOUTH OF THE BIG
BEND REGION.  IF THIS PLAYS OUT...WE COULD SEE ADDITIONAL SNOW
MAINLY OVER THE SOUTHERN HALF OF THE CWA ON FRIDAY NIGHT AND
SATURDAY.  FOR NOW...WILL HOLD OFF INTRODUCING ANY POPS UNTIL THERE
IS MORE CERTAINTY IN THIS COLDER/WETTER SOLUTION.  THIS ALSO
PREVENTED THE CHANGING OF TEMP AND SKY GRIDS...ESPECIALLY CHRISTMAS
DAY.  UPPER RIDGING DEFINITELY BEGINS TO SPREAD EASTWARD OVER THE
CWA.  THEREFORE...HAVE LEFT MUCH OF INHERITED GRIDS THROUGH THE
WEEKEND AS THEY ARE.

THANKS FOR THE COORD ABQ...LUB...SJT...AND EWX.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             30  33  18  24 /  20  30  20  10
CARLSBAD NM               34  36  18  28 /  20  20  30  20
DRYDEN TX                 40  49  23  30 /   0   0  10  20
FORT STOCKTON TX          35  48  21  28 /   0  10  20  20
GUADALUPE PASS TX         34  36  18  27 /  20  10  30  20
HOBBS NM                  31  32  17  26 /  30  30  30  10
MARFA TX                  32  46  19  31 /   0   0  20  20
MIDLAND INTL AIRPORT TX   31  34  18  25 /  10  30  30  10
ODESSA TX                 31  34  18  26 /  10  30  30  10
WINK TX                   34  33  19  29 /  10  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

54/67
Hazardous weather outlook, Dec 21, 2:00 PM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CST TUE DEC 21 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
200 PM CST (100 PM MST) TUE DEC 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

COLDER TEMPERATURES WILL MOVE INTO WEST TEXAS AND SOUTHEAST NEW
MEXICO TONIGHT. WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE
REGION TONIGHT...PRECIPITATION WILL BE POSSIBLE OVER SOUTHEAST NEW
MEXICO...AND THE NORTHERN AND CENTRAL PERMIAN BASIN. INITIALLY THE
PRECIPITATION WILL FALL AS A MIX OF LIGHT RAIN AND SNOW. BY LATE
TONIGHT...LOCATIONS NORTH OF INTERSTATE 20 WILL SEE ALL LIGHT
SNOW...WITH ONLY EASTERNMOST PORTIONS OF THE PERMIAN BASIN STILL
SEEING A LIGHT RAIN AND SNOW MIX. LITTLE TO NO ACCUMULATION OF
SNOW IS EXPECTED.  ICY SPOTS COULD DEVELOP ON SOME AREA BRIDGES...
BUT MAINLY OVER SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN
BASIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MUCH COLDER AIR WILL SPREAD ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO ON WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...BRINGING SOME
OF THE COLDEST AIR TO THE REGION IN RECENT YEARS. THE COLDEST
TEMPERATURES WILL OCCUR WEDNESDAY AND THURSDAY NIGHTS WHEN
TEMPERATURES WILL FALL INTO THE TEENS OVER MOST OF THE REGION.
EVEN LIGHT WINDS WILL RESULT IN WIND CHILL VALUES IN THE
SINGLE DIGITS AND TEENS AT TIMES.

LIGHT SNOW WILL BE POSSIBLE OVER THE REGION WEDNESDAY THROUGH
CHRISTMAS EVE...HOWEVER AMOUNTS WILL BE LIGHT AND LITTLE
ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER EMERGENCY MANAGERS
SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AS THE POTENTIAL
FOR WINTER WEATHER CONTINUES THIS WEEK.

In the hours before

Special weather statement, Dec 22, 12:38 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 AM CST WED DEC 22 2004

TXZ061-220715-
ECTOR TX-
1238 AM CST WED DEC 22 2004

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN ECTOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER GOLDSMITH AT 1238 AM CST...
MOVING EAST AT 35 MPH.

PERSONS IN GOLDSMITH...GARDENDALE...AND THE NORTH SIDE OF ODESSA
SHOULD PREPARE FOR WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF
MARBLES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Andrews

When
December 22, 1:30 AM CST to 10:00 AM CST
Where
Andrews forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

Winter Weather, Dawson

When
December 22, 1:30 AM CST to 10:00 AM CST
Where
Dawson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

Winter Weather, Gaines

When
December 22, 1:30 AM CST to 10:00 AM CST
Where
Gaines forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Snowfall resulted in accumulations between one and three inches over the northern Permian Basin of west Texas during the morning of the 22nd. Portions of Interstate 20 were closed near Loraine in Mitchell County, where a three inch deep snow pack covered the driving surface and resulted in a major accident. Several hundred vehicles were backed up on the interstate in northeastern Mitchell County by 08:00 CST. Meanwhile, in the western portions of the county, several semi-trucks overturned on slick highways. Accidents also were reported in Howard County. Snowfall totals across the Permian Basin included:Lamesa........3 inchesLoraine........3 inchesSeminole.....1 inchAndrews......1 inchBig Spring...1 inch

Winter Weather, Howard

When
December 22, 1:30 AM CST to 10:00 AM CST
Where
Howard forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Winter Weather, Mitchell

When
December 22, 1:30 AM CST to 10:00 AM CST
Where
Mitchell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

Winter Storm, Borden

When
December 22, 2:30 AM CST to 10:00 AM CST
Where
Borden forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

Winter storm conditions developed over the northeastern Permian Basin of west Texas during the early morning hours of the 22nd. Heavy snowfall resulted in numerous traffic problems on area highways. Reported storm total accumulations included:Gail.........6 inchesSnyder.....4 inches

Winter Storm, Scurry

When
December 22, 2:30 AM CST to 10:00 AM CST
Where
Scurry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427971, 5427972, 5427973, 5427974, 5427975, 5427976, 5428788.